Alert archive / New York / Coastal Flood Statements in 2021

Coastal Flood Statement 14, NWS New York, NY

April 28, 2021Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York

NWS New York, NY issued this coastal flood statement at Apr 28, 2021, 3:54 AM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York. It took effect at Apr 28, 2021, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2021, 3:54 AM EDT (07:54 UTC)
In effect from
Apr 28, 2021, 8:00 PM EDT
Expired
Apr 29, 2021, 3:00 AM EDT
In force
7 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Nassau County, NY, Queens County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 58 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WHUS41 KOKX 280754
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
354 AM EDT Wed Apr 28 2021

NYZ178-179-290700-
/O.NEW.KOKX.CF.S.0014.210429T0000Z-210429T0700Z/
Southern Queens-Southern Nassau-
354 AM EDT Wed Apr 28 2021

* WHAT...Less than a foot of inundation above ground level 
  expected in vulnerable areas near the waterfront and shoreline.

* WHERE...Southern Nassau and Southern Queens Counties.

* WHEN...From this evening through late tonight.

* IMPACTS...Brief minor flooding of the more vulnerable 
  locations near the waterfront and shoreline. 

* ADDITIONAL DETAILS...Another round of minor flooding is 
  possible for the Thursday Night high tide cycle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CTZ009-010-NYZ071-290700-
/O.NEW.KOKX.CF.S.0014.210429T0400Z-210429T0700Z/
Southern Fairfield-Southern New Haven-Southern Westchester-
354 AM EDT Wed Apr 28 2021

* WHAT...Less than a foot of inundation above ground level 
  expected in vulnerable areas near the waterfront and shoreline.

* WHERE...In Connecticut, Southern Fairfield and Southern New 
  Haven Counties. In New York, Southern Westchester County.

* WHEN...Late tonight.

* IMPACTS...Brief minor flooding of the more vulnerable 
  locations near the waterfront and shoreline.

* ADDITIONAL DETAILS...Another round of minor flooding is 
  possible for the Thursday Night high tide cycle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 28, 1:35 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 28, 1:35 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
135 AM EDT Wed Apr 28 2021

.SYNOPSIS...
A weak warm front approaches tonight and moves through into
Wednesday morning. A surface trough will then be in the vicinity
Wednesday night. A frontal system settles over the region on
Thursday, followed by a cold front moving across the area early
on Friday. High pressure then builds in for the weekend. High
pressure in the Western Atlantic should remain in control Monday
and Monday night. Weak low pressure may attempt to approach the
region later on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Minor adjustments made with this update to account for latest
observations/trends. Also, based on stability, removed mention
of thunder across eastern sections (SE CT/ERN LI) late tonight.
No more than a brief shower is expected.

The region will be east of an approaching, but flattening longwave
ridge. At the surface, good model agreement that a warm front begins
to move in from the southwest, but doesn't clear the entire forecast
area by daybreak. Weakening convection spilling over the ridge axis
to our west has a slight chance of making it into SE CT and eastern
LI. Low temperatures above normal. Nighttime lows mainly in the
upper 40s to mid 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Longwave ridge continues to flatten over us. Meanwhile, the surface
warm front slowly pushes through the rest of the forecast area,
possibly stalling over southern CT. A weak wave of low pressure
along this warm front rides along upper ridge, shifting east toward
us, then beginning to sink a little south with the help of a weak
shortwave. Much of the day will be dry, but cannot rule out an
afternoon shower or thunderstorm north and west of the city where
lift will be the greatest. CAPE in some areas could be up to around
1000 J/kg, and with steepening low to mid level lapse rates and a
dry sub-cloud layer, any thunderstorms could produce strong gusts.

The high temperature forecast will be complicated by the uncertainty
regarding cloud cover as well as the northward advancement of the
warm front. 850mb temperatures are forecast to be around 13-14C for
most of the area, but mixing to that depth might occur only from
around the city to points west. Potential highs, given temps aloft
with full sunshine and no marine influence, would likely be in upper
80s for the typically warmest spots, which is approximately the 75th
percentile of NBM ensemble guidance. Given the uncertainty, went
with the deterministic NBM, which is a couple of degrees on average
below the 50th percentile. Also adjusted further downward right
along most of the south-facing coasts as water temps are still only
in the upper 40s to lower 50s. This still leads to highs well above
normal across the entire area, but short of any records.

The wave of low pressure weakens as it sinks into the forecast area
Wednesday night, but the remnant pressure trough that lingers will
serve as a focus for moisture convergence. With shortwave lift still
around and sufficient MUCAPE, there will be a chance of showers and
thunderstorms across the area. Low temperatures will be well above
normal, and in some cases, as warm as normal daytime highs.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Mild temperatures will take place to begin the period on a south to
southwest flow. A complex frontal system approaches on Thursday
bringing a fair amount of clouds, at least initially. There remains
questions as to how far north the warm front and associated low
pressure gets during the day on Thursday. Therefore, much of
the guidance has a fair amount of clouds around, which should
prevent temperatures from getting warmer than forecast. If sun
breaks out in the afternoon then temperatures away from the
coast could get several degrees warmer than what is currently
forecast. The guidance is also all over the place in terms of
timing of precip chances, so went with a general shower chance
further south and east, and likely further north and west with a
slight chance of thunder. There is a little bit of instability
present into the day on Thursday across western portions, but
nothing impressive. The shower chance will continue into
Thursday night as the cold front begins to push through. There
currently is good consensus on the front pushing through Friday
morning towards 12z. Thus, continued with high end chance POPs
into Friday morning. For Friday afternoon behind the front the
trough axis approaches with an impressive shortwave, thus after
collaboration with surrounding offices continued with chance
POPs through the day.

The pressure gradient then begins to tighten as the front gets well
offshore late Friday afternoon and evening. The winds should
increase during this time frame. The winds will likely gust to 30
mph at times through Friday night and into the first half of
Saturday. The pressure gradient then relaxes quickly late Saturday
afternoon and evening. Thus, a breezy and dry start to the weekend
with intervals of clouds and sun is expected. After a chilly start
to Sunday, heights begin to rise and temperatures begin to recover
after a chilly start. By Sunday afternoon temperatures should climb
into the 60s, with a few areas further west and inland potentially
getting into the lower 70s. A more zonal flow aloft will ensue into
early next week with more of a WSW flow aloft. Temperatures should
gradually climb Monday into Tuesday. There is a lot of uncertainty
towards Monday night, and especially on Tuesday. For now a warm
front should remain north of the region later Monday night, with
only slight chance POPs well north. Uncertainty remains with a
frontal system and associated weak low pressure into Tuesday which
could come far enough north and east to bring the area some rain
later on Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A warm front approaches from the south tonight and washes out
across the area on Wednesday.

No significant changes to the 06z TAFs. Still a challenging
forecast on several fronts. First, do most locations go over to
a W-SW flow late morning/early afternoon as daytime heating
mixes down stronger winds from aloft, or does a boundary set up
across Long Island due to the cooler waters of the sound,
keeping winds easterly at KGON and KBDR. This is always a
dilemma in the spring and is often driven by inland heating and
the development of a thermal trough to the west. This may be a
day where we see all facets of wind direction along the CT
coast. At this time, leaning toward a forecast where most of the
terminals go from light and variable wind overnight to a W-SW
flow mid to late morning. The more westerly component would be
for the terminals away from the coast. Winds in the afternoon
may then take on a more southerly component across LI and an
E/SE flow across coastal CT.

Next, the threat for late day showers and thunderstorms on
Wednesday is on the uptick and have a generic mention of VCSH
in the TAFs. Confidence is increasing, but not high enough yet
to mention thunder outside of KSWF. Also, a shower or sprinkle
is possible form 06Z to 09Z tonight for the eastern terminals.
Only mention at this time is at KGON.

While this looks to be a mainly VFR forecast, any time a warm
front works into the area, albeit weak, there is concern for
some low clouds. For now, there is just the mention of few-sct
500-1000ft at some of the coastal terminals toward daybreak. Any
low clouds should mix out quickly with the onset of daytime
heating.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of wind shift after 12Z may vary by 1-2 hours. Occasional
late morning afternoon gusts of 15-18 kt possible. A line of
showers and thunderstorms could impact the terminals toward 00Z
Thu.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday night-Friday...Mainly VFR. A chance of showers with MVFR
possible. Isolated thunderstorms possible early Wednesday
evening and again Thursday afternoon.
.Saturday...VFR. W to NW winds gusting 20-25kt.
.Sunday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient over the region will keep winds on the
light side overnight. A warm front passes through late at night
into Wednesday morning with a S to SW flow slowly increasing
through the day Wednesday, but still below advisory- level
conditions. The pressure gradient will still be on the weaker
side Wednesday night, so winds and seas remain below advisory
levels.

Seas will gradually build on the ocean on Thursday, resulting in SCA
conditions by Thursday night throughout the ocean waters along with
marginal small craft gusts. During the day on Friday as a cold front
swings through the waters early on, look for small craft conditions
becoming increasingly likely across all waters. Small craft
conditions will then carry through Friday night and into much of the
day on Saturday. Towards the late afternoon on Saturday and into
Saturday evening sub SCA conditions should return from west to east.
Sub SCA conditions are then expected through the remainder of the
weekend as the flow begins to turn southwest.

&&

.HYDROLOGY...
No hydrologic issues expected through the forecast period.

&&

.TIDES/COASTAL FLOODING...
Water levels are expected to come close to minor flooding benchmarks
across the SW CT coast and the South Shore bays of Nassau and
possibly Queens during the high tide cycles of both Wednesday and
Thursday nights. Given current trends, advisories are not
anticipated but are still possible. It appears for now that a
Coastal Flooding Statement would more likely be issued both
nights if flooding is anticipated.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/JE
NEAR TERM...JC/JE/DW
SHORT TERM...JC
LONG TERM...JE
AVIATION...BC/DW
MARINE...JC/JE
HYDROLOGY...JC/JE
TIDES/COASTAL FLOODING...

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:19 PM EDTSpecial Weather StatementOKX26 min
Apr 28, 7:56 PM EDTSpecial Weather StatementOKXOrange49 min

Nearby

Coastal Flood Statements in New York, 2021Coastal Flood Statements in Connecticut, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.